Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 25, 2016Saguache County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 25, 2016, 2:00 PM MDT for Saguache County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 2:00 PM MDT (20:00 UTC)
Expired
Aug 25, 2016, 2:30 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS85 KPUB 252000
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU AUG 25 2016
 
COZ065-069-072-073-252030-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
200 PM MDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE AND
SOUTHWESTERN FREMONT COUNTIES UNTIL 230 PM MDT...

AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VILLA GROVE...OR 49 MILES NORTH OF ALAMOSA...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH...HAIL UP TO 1/2 INCH IN DIAMETER AND
BRIEF HEAVY RAINAFLL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VILLA GROVE.

LAT...LON 3810 10607 3822 10610 3831 10585 3810 10580
TIME...MOT...LOC 1959Z 261DEG 12KT 3818 10601 

$$

MW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 25, 11:54 AM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 25, 11:54 AM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1154 AM MDT THU AUG 25 2016

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Thu Aug 25 2016

Broad upper trough over the area today, with additional energy
dropping into the Great Basin this afternoon poised to swing
eastward toward the state tonight. Mid level moisture remains in
place over the mountains, while easterly upslope flow continues
today/tonight over the plains. Ingredients are thus in place for
another round of showers and thunderstorms most locations, with
eastern mountains looking most favored for activity, while eastern
plains may stay dry much of the day before mountain storms push
eastward this evening. Instability (CAPEs around 1000 J/KG) and
0-6km shear (25-35 kts) look a little higher than the past few days
over the eastern mountains and I25 corridor, so wouldn't be
surprised if storms today are slightly stronger and longer lasting,
with a few clusters of stronger storms pushing across the plains in
the evening. Main storm threat will still be pockets of locally
heavy rainfall, though hail/wind threat will be higher today as
well. With upward motion continuing across the region overnight as
wave comes east out of the Great Basin, while keep sct pops for tsra
going past midnight, with most models hinting at precip persisting
through sunrise Fri, especially along the Continental Divide. Air
mass will remain fairly cool another day, with high temps similar to
Wed at many locations.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM MDT Thu Aug 25 2016

...Stronger storms on Friday...
...Warming up and drying out next week...

No big changes to the extended portion of the forecast. The trough
over the Rockies will continue to bring us unsettled conditions
through the early part of the weekend...then expect a gradual drying
and warming trend as high pressure builds from the west.

Friday looks to have the best potential for stronger convection, as
the strongest short wave moves through Ern CO. Early morning
convection should move ewd into KS, then expect a second round of
more robust convection to develop over the mountains and spread Ewd
over the I-25 corridor and Plains by late afternoon to early evening.
Latest NAM runs show as much as 1500 j/kg CAPE and 30-35 kts bulk
shear over the Plains Fri afternoon. This could lead to some storm
organization and the threat for a marginally svr storm of two east
of I-25. Flash flooding will also continue to be a threat, but
decent storm movement should mitigate that to some extent. Temps
over the Plains will slowly be rebounding into the low to mid 80s
for Fri, and possibly into the mid-uppr 80s by Sat.

Over the weekend, best forcing will shift east of our area, but weak
PVA along with residual low lvl moisture will keep isold-sct chances
of storms going over much of our area by the afternoon. Best chance
on Saturday appears to be over the Raton Mesa and SE Plains along
with the Ern Mts. By Sunday, the better moisture and weak forcing
will lie over the Srn portion of our CWA.

High pressure will gradually build from our west next week. H7 temps
slowly climb through the period, reaching 15-16 degrees C by the
latter part of the week. Along with drier air moving in from the SW
with SW flow aloft, expect temps over the Plains to slowly climb
back into the 90s through the week, maybe even the mid 90s by Wed-
Friday. Precip chances will drop, with only ISOLD mtn convection
expected for the latter part of the week. Rose

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1154 AM MDT Thu Aug 25 2016

The KALS...KCOS and KPUB TAF sites should continue to experience
VFR conditions into early this afternoon with isolated to
scattered showers and thunderstorms then developing from later
this afternoon into tonight...which will be capable of producing
periods of IFR/MVFR conditions at times during this time-frame.

&&

.PUB Watches/Warnings/Advisories...

NONE.

&&
Hazardous weather outlook, Aug 25, 11:12 AM MDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1112 AM MDT THU AUG 25 2016

COZ058>089-093>099-261715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1112 AM MDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS LATE THIS MORNING AND THEN SPREAD ACROSS LOWER
ELEVATIONS THIS AFTERNOON AND EVENING. SLOW MOVING STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLASH
FLOODING...PRIMARILY OVER AND AND NEAR AREA BURN SCARS. SOME OF
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS
AROUND 50 MPH AT TIMES AND HAIL UP TO THE SIZE OF NICKELS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TONIGHT
ACROSS MUCH OF THE AREA BEFORE GRADUALLY ENDING BY EARLY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
FRIDAY. MAIN THREATS FROM STORMS WILL BE LOCALLY HEAVY RAINFALL,
GUSTY WINDS AND SMALL HAIL. A COUPLE STORMS EAST OF I-25 MAY
PRODUCE HAIL TO NICKEL SIZE AND WIND GUSTS TO 50 MPH.

STORMS OVER THE WEEKEND AND INTO EARLY NEXT WEEK WILL GRADUALLY
BECOME LESS WIDESPREAD AS HIGH PRESSURE BEGINS TO REBUILD OVER
THE AREA. THE MAIN THREAT FROM ISOLATED TO SCATTERED STORMS DURING
THIS TIME WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 25, 2:00 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU AUG 25 2016

COZ065-069-072-073-252030-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
200 PM MDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE AND
SOUTHWESTERN FREMONT COUNTIES UNTIL 230 PM MDT...

AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VILLA GROVE...OR 49 MILES NORTH OF ALAMOSA...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH...HAIL UP TO 1/2 INCH IN DIAMETER AND
BRIEF HEAVY RAINAFLL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VILLA GROVE.

LAT...LON 3810 10607 3822 10610 3831 10585 3810 10580
TIME...MOT...LOC 1959Z 261DEG 12KT 3818 10601

MW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:48 PM MDTAreal Flood AdvisoryPUBBaca117 min
Aug 24, 9:31 PM MDTSpecial Weather StatementPUBBaca44 min
Aug 25, 2:18 PM MDTSpecial Weather StatementPUBHuerfano42 min
Aug 25, 3:14 PM MDTSpecial Weather StatementPUBTeller31 min
Aug 25, 3:39 PM MDTSpecial Weather StatementPUBTeller36 min
Aug 25, 4:01 PM MDTSpecial Weather StatementPUBFremont44 min
Aug 25, 4:30 PM MDTSpecial Weather StatementPUBCuster30 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.